When a medication is ototoxic, it has a toxic effect on the ear or its nerve supply. In damaging the ear, these drugs can cause side effects like tinnitus, hearing loss, or a balance disorder. Depending on the medication and dosage, the effects of ototoxic medications can be temporary or permanent. More than 200 prescription and over-the-counter medicines are known to be ototoxic, including the following:
Tinnitus (pronounced ti-nə-təs or tə-nī-təs) is the conscious awareness of a sound in your ears or head not caused by an external noise. Too often associated with hearing loss, the fact is more than 50 percent of people living with tinnitus don’t have measurable hearing loss. Since there are many causes, tinnitus can be associated with a variety of health problems.
Antidepressants. Antidepressants, such as nortriptyline and amitriptyline, have been used as mood enhancers to help someone with tinnitus cope with the life changing implications and complications it brings. However, they are often only prescribed in the most severe of tinnitus cases as they carry some serious side effects that might not make them worth taking for everyone. These include blurred vision, heart problems, dry mouth and constipation.
All materials posted on the ATA website are subject to copyright owned by the American Tinnitus Association (ATA). No part of these pages, either text, file or image may be used for any purpose other than personal use. Any reproduction, retransmissions, republication, storage in a retrieval system or retransmission, in any form or by any means, electronic, mechanical or otherwise, is strictly prohibited without prior written permission. Submit our contact form for general inquiries.